Heavy Rain, Winneshiek
- When
- June 21, 12:00 AM CST to 7:13 AM CST
- Where
- Winneshiek County, Decorah
- Reported by
- Public
- Coordinates
- 43.300, -91.800
In Decorah, 3 inches of rain was reported.
Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across northeast Iowa during the early morning hours of the 21st. These storms produced locally heavy rains that caused some flash flooding to occur across Winneshiek County and dropped hail across Winneshiek, Fayette and Clayton Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms that developed over northwest Minnesota during the evening of June 20th, moved across northeast Iowa during the early morning hours of the 21st. These storms produced locally heavy rains that caused some flash flooding to occur across Winneshiek County and dropped hail across Winneshiek, Fayette and Clayton Counties. The largest hail reported was quarter sized east of Oelwein (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 20, 10:38 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1138 PM CDT THU JUN 20 2013 .SHORT TERM...(TONIGHT THROUGH SUNDAY) ISSUED AT 316 PM CDT THU JUN 20 2013 MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES AND POTENTIAL SEVERE WITH THUNDERSTORMS THROUGH PERIOD. LATEST WATER VAPOR SATELLITE IMAGERY SHOWING WEAK SHORTWAVE TROUGH LIFTING NORTHEAST INTO NORTH CENTRAL WISCONSIN AND A SERIES OF SHORTWAVE TROUGHS OVER LAKE SUPERIOR WESTWARD TO NORTH DAKOTA. LATEST MOSAIC RADAR INDICATES SHOWERS AND THUNDERSTORMS ACROSS NORTHERN WISCONSIN INTO EASTERN NORTH DAKOTA. THIS IS IN RESPONSE TO 925-850MB MOISTURE TRANSPORT AND NOSE OF LOW LEVEL JET PER 20.15Z RAP. THE 20.12Z GFS/NAM CONTINUE TO BE IN GOOD AGREEMENT IN CARVING UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES AND EJECTING OUT A SERIES OF SHORTWAVE TROUGHS EMBEDDED IN SOUTHWESTERLY FLOW ALOFT INTO THE NORTHERN PLAINS AND UPPER GREAT LAKES REGION OVER THE NEXT SEVERAL DAYS. BIGGEST DIFFERENCES REMAIN ARE THE TIMING AND PLACEMENT OF THE SHORTWAVE TROUGHS OVER THE UPPER GREAT LAKES REGION THROUGH THE PERIOD. THE DETERMINISTIC MODELS ARE OKAY IN AGREEMENT WITH SURFACE FRONT PLACEMENT THROUGH 12Z SATURDAY...THEN THE 20.12Z NAM PUSHES SURFACE FRONT FARTHER SOUTH THAN THE GFS. CONFIDENCE IN FORECAST BEGINS TO LOWER AFTER 12Z SATURDAY. TONIGHT INTO FRIDAY...THE 20.12Z GFS/NAM AND 20.15Z RAP ALL INDICATING DECENT 925-850MB MOISTURE TRANSPORT AND LOW LEVEL JET TO INCREASE THIS EVENING OVER FORECAST AREA. WITH A SERIES OF SHORTWAVE TROUGHS OVER THE NORTHERN PLAINS...HIGH RESOLUTION MODELS OF THE 20.12Z SPC WRF...20.12Z ARW-EAST AND 20.16Z HRRR SHOW A COMPLEX OF THUNDERSTORMS OVER EASTERN NORTH DAKOTA AND NORTHERN SOUTH DAKOTA ON THE NOSE OF THE LOW LEVEL JET/925-850MB MOISTURE TRANSPORT...TO MOVE EAST-SOUTHEAST INTO THE NORTHERN PORTIONS OF THE FORECAST AREA AROUND 09Z TO 12Z. THE 20.12Z GFS/NAM INDICATE SOME SORT OF COMPLEX OF THUNDERSTORMS TO TRACK INTO THE NORTHERN PORTIONS OF THE FORECAST AREA. CONFIDENCE IS INCREASING A COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE NORTHERN PORTIONS OF THE FORECAST AREA. SEVERE POTENTIAL STILL EXIST WITH THE 20.12Z GFS/NAM SHOW 0-3KM SHEAR OF 25-35 KNOTS AND 0-6KM MOST UNSTABLE CAPE OF 1000-2000 J/KG OVER NORTHERN PORTIONS OF FORECAST AREA 06Z-12Z FRIDAY. THE COMPLEX OF STORMS SHOULD DEVELOP INTO A LINE/SQUALL LINE OF STORMS OVERNIGHT AND HAVE THE POTENTIAL FOR DAMAGING WINDS ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA. FRIDAY NIGHT INTO SUNDAY...ACTIVE WEATHER PATTERN CONTINUES...AS THE 20.12Z GFS/NAM CONTINUE TO INDICATE A SERIES OF SHORTWAVE TROUGHS TO MOVE INTO THE UPPER MIDWEST AND UPPER GREAT LAKES REGION. THE 20.12Z GFS/NAM CONTINUE TO HAVE DIFFERENCES IN TIMING AND PLACEMENT OF THE SHORTWAVE TROUGHS/SURFACE FRONT ACROSS THE UPPER MIDWEST AND GREAT LAKES REGION. THE DETERMINISTIC MODELS DO SHOW 20 TO 30 KNOTS OF 0-3KM WIND SHEAR AND ELEVATED CAPE OF A 2000- 3000 J/KG FRIDAY THROUGH 06Z SATURDAY. POTENTIAL IS THERE FOR THUNDERSTORMS TO BECOME SEVERE WITH THE MAIN THREAT TO BE DAMAGING WINDS. HOWEVER...THE DETERMINISTIC MODELS ARE FOCUSING THE BEST CHANCES FOR CONVECTION TO AFFECT MAINLY THE NORTHERN HALF OF THE FORECAST AREA THROUGH SUNDAY...WITH THE 20.12Z GFS SUGGESTING MUCH OF THE CONVECTION TO BE NORTH AND NORTHWEST OF THE FORECAST AREA. CONFIDENCE IN FORECAST REMAINS LOW FRIDAY NIGHT INTO SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) ISSUED AT 316 PM CDT THU JUN 20 2013 MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD. THE 20.12Z GFS/NAM/GEM ARE IN AGREEMENT IN EJECTING OUT A COUPLE OF SHORTWAVE TROUGHS INTO THE UPPER MIDWEST THROUGH 00Z WEDNESDAY...THEN MODELS BEGIN TO DIG UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION AND DEVELOP NORTHWEST FLOW ALOFT OVER FORECAST AREA WEDNESDAY INTO THURSDAY. WITH ENOUGH LIFT AND MOISTURE IN ASSOCIATION WITH SHORTWAVE TROUGHS WILL CONTINUE WITH SMALL CHANCES OF PRECIPITATION THROUGH MUCH OF THE PERIOD. TEMPERATURES THROUGH 12Z WEDNESDAY WILL BE ABOVE NORMAL...AS THE DETERMINISTIC MODELS ADVECT WARMER AIR ALOFT INTO FORECAST AREA MONDAY INTO TUESDAY. THE 20.12Z GFS/ECMWF ARE SHOWING 925MB TEMPERATURES PLUS 24 TO 27 DEGREES CELSIUS BY 00Z WEDNESDAY AND THE 20.00Z GEFS INDICATE STANDARDIZED ANOMALIES OF 1-1.5 ABOVE NORMAL. THIS WILL ALLOW TEMPERATURES TO CLIMB INTO THE UPPER 80S TO POSSIBLY INTO THE MIDDLE 90S ACROSS FORECAST AREA. COOLER AIR WILL FILTER INTO THE FORECAST BEHIND SURFACE LOW/SHORTWAVE TROUGH WEDNESDAY INTO THURSDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1138 PM CDT THU JUN 20 2013 COMPLEX OF STORMS OVER NORTHWEST MINNESOTA INTO EASTERN NORTH DAKOTA HAS YET TO FORM INTO A LINE AND START MOVING MOVING EAST AS EARLIER DEPICTED BY SEVERAL MODELS. THE 21.02Z HRRR NOW SUGGESTS THAT THIS COMPLEX OF STORMS WILL NEVER GET HERE BUT RATHER STAY NORTH OF THE WARM FRONT THAT EXTENDS ACROSS CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. RATHER...ADDITIONAL DEVELOPMENT IS EXPECTED TO OCCUR SOUTH OF THE BOUNDARY IN THE LOW LEVEL JET AND MOISTURE TRANSPORT AXIS OVER SOUTHERN MINNESOTA INTO NORTHERN IOWA. SOME INDICATIONS THAT THIS IS OCCURRING WITH RECENT DEVELOPMENT OVER SOUTHERN MINNESOTA. THE HRRR THEN CONTINUES TO EXPAND THIS THROUGH THE NIGHT AND BRINGS IT INTO THE AREA LATE. HAVE THUS CONTINUED THE TRENDS OF THE PREVIOUS FORECASTS BUT PUSHED THE TIMING BACK JUST A LITTLE. COULD STILL SEE SOME GUSTY WINDS AND MVFR VISIBILITY RESTRICTIONS SO MAINTAINED THOSE TRENDS AS WELL. STILL EXPECTING THE ACTIVITY TO CLEAR THE AREA BY THE MIDDLE OF FRIDAY MORNING WITH LITTLE CHANCE OF ANYTHING AFTER THAT FOR THE REMAINDER OF THE PERIOD WITH THE NEXT ROUND OF STORMS REMAINING WELL OFF TO THE WEST THROUGH 22.06Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DTJ LONG TERM....DTJ AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT THU JUN 20 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 341 PM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS WILL PRODUCE STRONG TO DAMAGING WINDS... HEAVY DOWNPOURS...LIGHTNING...AND SMALL HAIL AS IT MOVES SOUTHEAST ACROSS THE AREA OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FROM FRIDAY THROUGH TUESDAY NIGHT...EXPECT PERIODS OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND FLASH FLOODING. AFTERNOON HEAT INDICES IN THE 90S ARE LIKELY EACH DAY. AS THE HEAT INDICES INCREASE...SO DOES THE CONCERN FOR HEAT-RELATED ISSUES. .SPOTTER INFORMATION STATEMENT... LOCAL SPOTTER GROUPS MAY BE NEEDED OVERNIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS CURRENTLY SCHEDULED. AJ/BOYNE
The La Crosse radar (KARX), 76 km away, was scanning. The volume nearest the first event began at 05:57 UTC.
4 flood, 3 heavy rain, 3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
In Decorah, 3 inches of rain was reported.
In Waukon, 4.5 inches of rain fell.
Locally heavy rain produced rapid runoff and flash flooding at several locations across the county.
A tree limb was blown down onto a tent at a campground near Dorchester. One person in the tent was injured and taken to a local hospital.
In Edgewood, 3.5 inches of rain fell.
Some minor flooding occurred south of Wacoma as just over 2 inches of rain fell in an hour.
Quarter sized hail was reported east of Oelwein.
Several roads were closed northwest of Oelwein as locally heavy rain produced some flash flooding. Almost two inches of rain fell in about an hour.
Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested over six feet above the flood stage at 20.02 feet.
Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested over ten feet above the flood stage at 27.18 feet.
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested about a foot and a half above the flood stage at 13.66 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462337, 462339, 456301, 457772, 457741, 456768, 456771, 456775, 456776, 456778, 457926, 457929, 457928.